Saturday, January 28, 2023
35.0°F

Cold sores send reader into hiding

| June 13, 2010 9:00 PM

DEAR DR. GOTT: I seem to suffer from frequent cold sores and am constantly covering my mouth to hide the unsightly lesions. I have spent a great deal of money on remedies but recently saw a product called Lip Clear Lysine + at my local pharmacy. I don't know if it's any better than what I have tried so far and would like your opinion. Can you get me on the right track?

DEAR READER: Cold sores are caused by the herpes simplex virus type 1 and most commonly affect the lips. Less commonly, they can occur on the chin, fingers or in the nostrils, and rarely, they may present in the mouth. These fluid-filled blisters are painful, itchy and contagious, lasting about two weeks. The virus can be spread by sharing the same glass or silverware, kissing, touching and more. The virus can lie dormant in the system indefinitely. Attacks appear to be triggered by stress, fatigue, a compromised immune system, sun exposure, fever and food allergies. If you are plagued with repeated bouts, you might do some investigation to determine a possible cause. Consult your physician for his or her input, as well.

Cold sores should not be confused with canker sores, which are ulcers on the soft tissues of the mouth and are not contagious.

Remedies that might be used at the first indication of a cold sore include L-lysine, wearing sunscreen on the lips, lemon balm and supplemental vitamin B complex.

Lysine is an amino acid found in numerous foods, including yogurt, meat and cheese. It may work because it competes with another amino acid known as arginine, necessary for the cold-sore virus to multiply.

Additional components in the product you found include olive oil, yellow beeswax, goldenseal, echinacea and tea-tree oil. Perhaps you can give it a try to determine whether it provides relief and shortens the duration and repetition of bouts.

Other remedies include Campho-Phenique, Abreva, Zicam, Releev, Zovirax and more. Consult your pharmacist for his or her recommendation.

DEAR DR. GOTT: Recently, I had some routine blood tests done as part of a physical exam. I am 53, and my doctor stated I have hypothyroidism. This comes as a surprise, as I had no symptoms other than being tired all the time. I have stable COPD and attributed the fatigue to that. My TSH level is 6.17. My doctor wants me to take levothyroxine, 50 mcg, but I'm a little hesitant, as I am not sure if I really need it.

DEAR READER: Levothyroxine is synthetic thyroid-hormone replacement therapy that can be taken successfully by most people, primarily because thyroid hormone occurs naturally in the body. There are no common side effects. However, when side effects do occur, they can include allergic reactions to one or more of the inactive ingredients and symptoms of hyperthyroidism caused by therapeutic overdose. If your physician has your complete medical history and believes you should be on replacement therapy, you can either take his or her word for it or you can request a referral for a second opinion.

To provide related information, I am sending you a copy of my Health Report "Thyroid Disorders." Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a $2 check or money order to Newsletter, P.O. Box 167, Wickliffe, OH 44092-0167. Be sure to mention the title or print an order form off my website at www.AskDrGottMD.com.

Dr. Peter H. Gott is a retired physician and the author of several books, including "Live Longer, Live Better," "Dr. Gott's No Flour, No Sugar Diet" and "Dr. Gott's No Flour, No Sugar Cookbook," which are available at most bookstores or online. His website is www.AskDrGottMD.com. Copyright 2010, United Feature Syndicate Inc.

Recent Headlines